Missouri, 2023Damaging Winds in Missouri, February 22, 2023
February 22, 2023 · NWS LSX · 2 events in 1 county or zone
Another round of showers and thunderstorms developed along a front that traversed the CWA between mid-morning and evening on February 22nd. There were numerous reports of damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another round of showers and thunderstorms developed along a front that traversed the CWA between mid-morning and evening on February 22nd. There were numerous reports of damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Feb 22, 11:31 AM CST, 1 hour 33 minutes earlier.
Area forecast discussion, Feb 22, 11:31 AM CST, 1 hour 33 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1131 AM CST Wed Feb 22 2023
.SHORT TERM... (Through Late Thursday Afternoon)
Issued at 350 AM CST Wed Feb 22 2023
At the surface as of 09z this morning, a warm front located along I-
70 continues to lift slowly northward with a second warm front
lifting northward into southern MO. This second warm front is
anticipated to also lift northward into the CWA this morning,
merging with the first warm front as it becomes stationary near
northeastern MO/west-central IL. A 50+kt southwesterly LLJ ascending
over these warm fronts will continue to facilitate strong low-level
WAA and moisture transport through the CWA. Where WAA and moisture
transport have been maximized north of the warm fronts, a wave of
elevated showers and thunderstorms developed earlier near
northeastern MO/west-central IL, but has since lifted northeast.
However, additional elevated showers and thunderstorms will be
possible through mid-morning,especially along/north of the warm
fronts, where low-level WAA will be strongest. Given MUCAPE of 500
to 1000 J/kg and mid-level lapse rates of 7 to 8 C/km, small to
perhaps marginally severe hail will be possible with the deepest
convection.
As a mid-level shortwave trough ejects northeastward through the
Southern Plains and Midwest today, another round of showers and
thunderstorms is expected to develop along a Pacific front across OK
and northern TX, then traverse the CWA between mid-morning and
evening with the potential for thunderstorms to be strong to severe.
In previous forecasts, there had been concerns on the amount of
surface-based instability to be available to thunderstorms across
the warm sector. But most recent short-term guidance trends are for
relatively greater surface-based instability to be present, leading
to less conditionality and an overall greater severe thunderstorm
threat.
Upstream observations early this morning show the warm sector to the
south of the second warm front across the lower Mississippi River
Valley characterized by temps around 70 F and dewpoints in the low-
60s F, even at this early hour. There is not much reason to believe
that significant modifications would take place as the warm sector
is advected northward into the CWA through the morning, with temps
forecast to be around 70 F despite insolation heavily muted by
abundant clouds and dewpoints in the upper 50s to around 60 F.
Latest short-term model guidance indicate swaths of 250 to 500 J/kg
SBCAPE could be supported, with the only exception of the NAMnest
that still holds on to a low-level warm layer compensating SBCAPE.
With strong wind shear in place, this low-CAPE type environment
should be sufficient for at least a couple strong to severe
thunderstorms. The current expectation is for convection to be
organized into a QLCS with the potential for a couple supercells to
be embedded in or develop just ahead of the QLCS. With 40 to 50-kt
storm motion, around 50-kt 0-3 km wind shear, and 50+ kt flow only 3
kft above the surface; the main threat will be damaging winds.
However, a couple brief weak tornadoes will be possible given strong
low-level shear and the potential for QLCS mesovortex development.
ELs are expected to be relatively low, so lightning could be limited
even with severe convection. The threat for severe thunderstorms
will be greatest from 10 am to 6 pm, sweeping from west to east.
Showers and thunderstorms should quickly exit to the east this
evening. An upper-level through is anticipated to pivot across the
Central Plains tonight into Thursday morning, pushing a cold front
eastward through the CWA during that time. With deep moisture
tethered to today's mid-level shortwave trough, passage of the cold
front will likely be dry with the main impacts anticipated to be the
onset of low-level CAA and strong westerly surface winds with
pronounced post-frontal pressure rises and gradient. Increasingly
deep BL mixing facilitated by CAA and insolation after sunrise on
Thursday will also contribute to occasional wind gusts of 30 to 40,
primarily in central/northeastern MO and west-central IL from
morning into early afternoon. In addition to the breezy conditions,
temps will generally be falling 15 to 20 F through the day with high
temps occurring during the morning.
Pfahler
.LONG TERM... (Thursday Night through Tuesday)
Issued at 350 AM CST Wed Feb 22 2023
The post-frontal airmass will be most felt Thursday night into
Friday with temps forecast to be below average. However, weak low-
level WAA is expected to ensue by Friday evening. At upper levels, a
very broad ridge will also become firmly established over the
central and eastern CONUS. Low-level WAA and an equatorward upper-
level jet streak entrance region could produce light precip across
the CWA Friday night into Saturday morning. However, there is
question to whether any precip would be measurable, given that
moisture will not be particularly abundant and ascent will be very
weak with neutral to slightly rising mid-level height tendencies.
Thereafter and through the day Sunday, predominantly dry conditions
are forecast with temps returning to above average by Sunday, thanks
to bouts of WAA.
Global model guidance are in consensus that the next opportunity for
widespread precip will take place Sunday night into Monday as an
upper-level trough, initially closed off near the Baja California
coast, is ejected eastward and traverses the central CONUS. There
are some disparities among model guidance pertaining to the exact
timing and tilt of the trough, but there is agreement that the
associated surface cyclone would track to the northwest of the CWA,
favoring precip to fall as only rain. Northward Gulf of Mexico
moisture return ahead of the trough and the potential for the trough
to take on a negative tilt suggest thunderstorms will also be
possible.
Pfahler
&&
.AVIATION... (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1125 AM CST Wed Feb 22 2023
Main concern through mid afternoon is an approaching line of
storms which should strengthen across east central and southeast
Missouri over the next 1-3 hours. Most likely area for severe
winds should be from the St. Louis metro terminals and points
south and southeast. Maintained wind gusts in the metro terminals
of 40 knots, but did delay things about an hour. In addition to
the wind gusts with the line, look for a brief period of reduced
visibility, to around 1SM or possibly even less. After convection
moves off, west/southwest wind gusts of 20-25 knots should be
common. Winds should slowly veer more to the northwest with time,
and increase in speed Thursday morning. Highest gusts should be at
KUIN early Thursday, with gusts around 30 knots.
Gosselin
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, Feb 22, 4:15 AM CST, 8 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
415 AM CST Wed Feb 22 2023
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-231015-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
415 AM CST Wed Feb 22 2023
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and tonight.
Thunderstorms are likely today across the region. Some thunderstorms
will be strong to severe from mid-morning to evening with damaging
winds the primary threat. However, a couple brief, weak tornadoes are
also possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a chance of thunderstorms Sunday night into early Monday
morning in portions of the area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Pfahler
In the hours before
Local storm report, Feb 22, 7:31 AM CST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
731 AM CST WED FEB 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 AM HAIL 1 SW TRUESDALE 38.80N 91.14W
02/22/2023 U1.00 INCH WARREN MO PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&
KDLocal storm report, Feb 22, 8:21 AM CST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
821 AM CST WED FEB 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 AM HAIL 2 SSE JERSEYVILLE 39.09N 90.30W
02/22/2023 E0.70 INCH JERSEY IL PUBLIC
HAIL COVERED THE GROUND ON HIGHWAY 67 NEAR
JERSEYVILLE.
&&
CKLocal storm report, Feb 22, 8:28 AM CST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
828 AM CST WED FEB 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM HAIL BRUSSELS 38.95N 90.59W
02/22/2023 E0.70 INCH CALHOUN IL PUBLIC
&&
CKLocal storm report, Feb 22, 8:31 AM CST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
831 AM CST WED FEB 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM HAIL BRUSSELS 38.95N 90.59W
02/22/2023 E0.70 INCH CALHOUN IL PUBLIC
&&
CKLocal storm report, Feb 22, 8:35 AM CST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
835 AM CST WED FEB 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM HAIL 3 N DEER PLAIN 38.97N 90.54W
02/22/2023 E1.00 INCH JERSEY IL PUBLIC
HAIL THE SIZE OF THUMB NAILS, WITH SOME UP
TO SIZE OF QUARTER.
&&
CKThunderstorm Wind, St. Charles
- When
- February 22, 1:04 PM CST
- Where
- St. Charles County, 0.58 mi SW of Wentzville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 38.815, -90.858
Thunderstorm winds tossed a large set of yard furniture at least 20 feet.
Thunderstorm Wind, St. Charles
- When
- February 22, 1:35 PM CST
- Where
- St. Charles County, 3.65 mi NNE of Orchard Farm
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.930, -90.429
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Michigan, February 22 to 23, 20231 death · $3.1 million · 18 events
- Ice Storm and Heavy Snow in Michigan, February 22 to 23, 2023$46 million · 12 events
- Winter Storm and Avalanche in New Mexico, February 22 to 23, 2023$1.0 million · 68 kt wind · 55 events
- Wildfire in Tennessee, February 22 to 23, 2023$500,000 · 1 event
- Damaging Winds in Illinois, February 22, 2023$130,000 · 61 kt wind · 11 events
- Winter Storm and High Wind in Arizona, February 22, 2023$70,000 · 80 kt wind · 12 events
- Strong Wind in Kentucky, February 22, 2023$22,000 · 22 events
- Strong Wind in Illinois, February 22, 2023$19,000 · 19 events
- Damaging Winds and Strong Wind in Arkansas, February 22, 2023$36,000 · 50 kt wind · 3 events
- Winter Storm and Extreme Cold in Colorado, February 22 to 23, 202328 events
- Extreme Cold in Nebraska, February 22 to 24, 202323 events
- Tornado and Flash Flooding in California, February 22 to 25, 2023EF0 · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1082060, 1082061.